Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Is Xanax controlling my life?
Jul 27, 1998

Dear Dr. Shernoff: I was diagnosed as HIV positive 2 years ago (by telephone) by a physician whom I had visited only twice. I was devastated by the news, and very angry that she told me in this manner, not offering any mental health couseling options, nor did she have the heart to call me into her office, for the results. As a professional myself, I was aware as to how the results were to be disclosed to the patient, and by telephone was not the means. She simply apologized, and quickly prescribed xanax and a HIV specialist. I never saw this physician again. It has since been two years, and I am still on xanax!!! I work daily in a professional career, and am living a wonderful healthy life. Traveling, painting, and exercising fill my daily calendar. I feel that the Xanax however is not contributing to these elated feelings, for I was always this active. I do feel however that the Xanax is creating other problems. I am moody, agitated, have bouts of depression, dizziness, muscle cramps and spasms, difficulty sleeping and heart palipitations. My new doctor is evasive when approached about taking me off the xanax, almost to the point of keeping me on the benzodiazepine, simply for profit. Doctor, I am highly educated, and have never been on any antianxiety drug before. I feel that I was initially placed on this prescription simply because the doctor that diagnosed me with HIV, couldn't deal with the task of telling her patient, so she chose to doap me up and shew me away. The other medications that I am taking are AZT and 3TC. My cd4 count is 800. I feel great other than feeling that I am being dominated by xanax. I tried to stop taking the medication (xanax) and thought that I would Die!!! Pure withdrawal. I am aware, that this medication is used for short term relief of mild to moderate anxiety and nervous tension. What is your opinion? After 2 years, isn't it time to discontiue the xanax?

Response from Mr. Shernoff

You were clearly mistreated by the MD who told you about your HIV status. I am concerned that you were prescribed this medication without having a thorough psychiatric evaluation to determine in consultation with a psychiatrist whether you indeed suffered from enough of an anxiety disorder to warrant taking this medication. The best course of action now is to ask your current physician for a referral to a psychiatrist who is experienced in working with people with HIV. Make an appointment with this person and tell them the entire story and your feelings about wanting to stop the medication and work with him or her on a treatment plan for stopping under medical supervision. You have the right to determine whether or not you wish to continue to take any medication. If you follow this suggestion you will have the medical opinion and support you need in order to figure out how best to proceed.

Michael Shernoff, MSW



Previous
Can a fundamentalist christian be a good doctor for Gays?
Next
Is my doc not asking right questions?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement